MAUDE Adverse Event Report: BIOMÉRIEUX, INC. BACT/ALERT SN (PLASTIC); BACT/ALERT® SN (PLASTIC)

BIOMÉRIEUX, INC. BACT/ALERT SN (PLASTIC); BACT/ALERT® SN (PLASTIC)
Catalog Number 259790
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states notified biomerieux of potential bottle contamination with clostridium perfringes in association with the bact/alert® sn culture bottle (ref.259790, lot 0001055672) when testing patient blood culture.The customer stated four (4) blood culture sets were collected in a multi surgical unit and confirmed the bottles were inspected prior to use.One bottle flagged positive, the subculture identified clostridium perfringes.The test method used to identify the organism was not provided.Biomerieux customer service asked the customer to confirm if the patients had any known gastrointestinal issues as clostridium perfringes is found in normal gut flora.The customer confirmed the patient did not have a history of gastrointestinal issues.The clostridium perfringes was reported to the treating physician; it was determined that this result was a contaminant based on the patient¿s medical history and the negative results for all of the other seven bottles.There is no adverse patient impact; the treating physician determined clostridium perfringes result was a contaminant and not a true result.The patient was diagnosed with community-acquired pneumonia and treated with iv antibiotics for three (3) days followed by amoxicillin for three (3) days, azithromycin and zithromax.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An investigation was conducted for one customer complaint for bact/alert® sn culture bottle (part number 259790, lot number 0001055672, expiry 22apr2021) in which the bottle flagged positive and grew clostridium perfringens.The patient¿s physician felt the isolate was a contaminant because only one bottle grew this organism out of four bottles collected on the patient, and the organism was not consistent with the patient¿s diagnosis.The blood culture was drawn on the multi surgical unit.There was no impact or harm to the patient, as the patient was already being treated with antibiotics for community acquired pneumonia.No other bottles or patients grew this organism, and the customer did not find any bottles to be contaminated before use.They stated they do inspect the bottles before inoculation.The investigation did not identify the definitive root cause for the bact/alert sn bottle to have a contamination with clostridium perfringens.There was insufficient information provided by the customer to determine the root cause for the incident.Queries of the manufacturing data, and the complaint data do not reveal any adverse trend for any issue related to inoculated bottle contamination, or the organism clostridium perfringens.The lot is now expired and no similar complaints were received outside of the two sister hospitals in alaska.Review of the manufacturing records show that the bact/alert sn culture bottle lot 0001055672 met all quality control and release criteria; there was no evidence identified that would contribute to a bottle with contamination by clostridium perfringens.The investigation did not find evidence that the bact/alert sn culture bottle lot 0001055672 was the root cause for the complaint issue.Clostridium perfringens is not known to be a manufacturing contaminant for bact/alert bottles, as the final autoclave step would kill the organism and its spores.There was insufficient information supplied from the customer to find the root cause.Biomérieux will continue to monitor similar complaints for this issue.Clostridium perfringens is not a usual blood culture contaminant, but it is a spore forming organism, so it is possible to be in the environment.The following reference was provided to the customer: 'the possible significance of clostridium spp.In blood cultures' b.Benjamin1, m.Kan1, d.Schwartz2 and y.Siegman-igra1,3 1 infectious diseases unit, 2microbiology laboratory, tel aviv sourasky medical center and 3 sackler school of medicine, tel aviv university, israel.2006 copyright by the european society of clinical microbiology and infectious diseases 10.1111/j.1469-0691.200 6.01464.X.

Brand Name
BACT/ALERT SN (PLASTIC)
Common Device Name
BACT/ALERT® SN (PLASTIC)
Manufacturer (Section D)
BIOMÉRIEUX, INC.
100 rodolphe street
durham NC 27712
MDR Report Key11749812
Report Number3002769706-2021-00006
Device Sequence Number14544299
Product Code MDB
UDI-Device Identifier03573026055813
UDI-Public03573026055813
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
K021123
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2021
Device Catalogue Number259790
Device Lot Number0001055672
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2021
Supplement Date Received by Manufacturer08/06/2021
Initial Report FDA Received Date04/29/2021
Supplement Report FDA Received Date08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1